Tennessee, 2016

Hail and Damaging Winds in Tennessee, May 4, 2016

May 4, 2016 · NWS OHX · 11 events in 5 counties and zones

A line of strong to marginally severe thunderstorms moved across Middle Tennessee during the afternoon hours on May 4. A few reports of large hail and wind damage were received, along with far more numerous reports of pea to dime size hail and wind gusts of 40 to 50 mph across Montgomery, Robertson, Sumner, Wilson, Smith, Jackson, Pickett, Fentress, Putnam, DeKalb, Coffee, and Bedford Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong to marginally severe thunderstorms moved across Middle Tennessee during the afternoon hours on May 4. A few reports of large hail and wind damage were received, along with far more numerous reports of pea to dime size hail and wind gusts of 40 to 50 mph across Montgomery, Robertson, Sumner, Wilson, Smith, Jackson, Pickett, Fentress, Putnam, DeKalb, Coffee, and Bedford Counties. One man was killed in the Milton area of northeast Rutherford County when a tree was blown down onto him while he was riding an ATV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 4, 1:23 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 4, 1:23 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
223 PM CDT WED MAY 4 2016

.DISCUSSION...

UPPER TROUGH SHARPENING OVER THE MID WEST THIS AFTERNOON WITH
RATHER VIGOROUS SHORT WAVE WORKING DOWN BACKSIDE AND WILL MOVE
THROUGH MIDDLE TENNESSEE DURING THE AFTERNOON AND DEVELOP A CLOSED
LOW ACROSS OUR AREA BY TONIGHT. AM SEEING SHOWER ACTIVITY
INCREASING IN COVERAGE AT 1 PM CDT IN A BAND ACROSS NORTHERN
MIDDLE TENNESSEE. THIS ACTIVTIY WILL CONTINUE TO WORK SOUTHEASTWARD
AND EXPECT TO SEE ISOLATED THUNDERSTORMS DEVELOP AS AFTERNOON SUN
HEATS UP LOWER TROPOSPHERE STEEPENING LAPSE RATES. COULD SEE A
SMALL HAILER OR TWO THIS AFTERNOON AS TEMPS ALOFT ARE COLDER THAN
-20 CELSIUS AT 500 MBARS WITH MUCAPES AROUND 500 JOULES PER
KILOGRAM. SHOULD SEE SHOWER/TSTRMS END EARLY THIS EVENING WEST OF
PLATEAU BUT WILL KEEP A CHANCE GOING ALONG THE PLATEAU THROUGH
THE OVERNIGHT AS COLD POOL WORKS ACROSS THAT AREA. CLOSED LOW
WILL MOVE EAST OF MID STATE ON THURSDAY BUT STILL COULD SEE
SCATTERED SHOWERS ON BACKSIDE OVER THE EAST HALF OF THE MID STATE
DURING THE DAY ESPECIALLY ALONG THE PLATEAU. KEPT A SMALL CHANCE
FOR SHOWERS IN THE UPPER CUMBERLAND FOR THURSDAY NIGHT THEN DRY
FOR ALL OF THE MID STATE ON FRIDAY AND SATURDAY BUT SHOWER AND
THUNDERSTORM CHANCES RETURN NORTHEAST MIDDLE TENNESSEE SATURDAY
NIGHT AND SUNDAY AS FRONTAL BOUNDARY MOVES DOWN FROM THE NORTH
BEFORE RETREATING AS A WARM FRONT SUNDAY NIGHT. ISOLATED
THUNDERSTORMS POSSIBLE IN WARM SECTOR ON MONDAY. CENTRAL PLAINS
CYCLONE UNDERGOES CYCLOGENSIS DURING THE DAY MONDAY WHILE MOVING
THIS WAY SO EXPECT TO SEE SHOWER AND THUNDERSTORM CHANCES RAMP UP
MONDAY NIGHT OVER THE WEST AND ACROSS ALL OF THE MID STATE TUESDAY
INTO WEDNESDAY.

AS FOR TEMPS...LOWS TONIGHT DOWN IN THE LOW 40S IN THE UPPER
CUMBERLAND TO MIDDLE 40S ELSEWHERE. HIGHS ON THURSDAY MIDDLE 50S
ALONG THE PLATEAU TO MIDDLE 60S WEST OF THE PLATEAU. HIGHS THIS
WEEKEND AND NEXT WEEK WILL BE IN THE LOWER 80S WITH UPPER 70S
ALONG THE PLATEAU. LOWS NEXT WEEK WILL BE IN THE LOWER 60S.

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR WITH PERIODS OF MVFR/IFR POSSIBLE DURING THE DAY. CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE NORTHWEST AND
FIRST IMPACT KCKV BY MID TO LATE MORNING...KBNA BY LATE MORNING
AND EARLY AFTERNOON...AND KCSV DURING THE AFTERNOON. SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE THROUGH THE AFTERNOON HOURS AND EXIT
THE REGION TOWARDS THE EAST EARLY IN THE EVENING. VFR CONDITIONS
SHOULD RETURN TO KCKV AND KBNA BY 00Z AND KCSV THIS EVENING. WINDS
WILL BE STRONG TODAY OUT OF THE WEST THIS MORNING FOLLOWED BY
NORTHWEST THIS AFTERNOON AROUND 10 TO 15 KNOTS AND GUSTS TO AROUND
20 KNOTS. WINDS SHOULD CALM DOWN A BIT THIS EVENING BUT LOOK TO
REMAIN AROUND 5 TO 10 KNOTS OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      46  63  47  73  53 /  20  10   0   0   0
CLARKSVILLE    44  62  46  71  53 /  10  10   0   0   0
CROSSVILLE     42  54  45  66  50 /  50  20  10   0   0
COLUMBIA       45  64  46  71  52 /  20   0   0   0   0
LAWRENCEBURG   44  63  46  72  51 /  20   0   0   0   0
WAVERLY        46  63  47  72  53 /  10   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM/AVIATION........HURLEY
LONG TERM..................01/BOYD
Hazardous weather outlook, May 4, 4:00 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT WED MAY 4 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-051000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT WED MAY 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 4, 2:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
348 PM CDT WED MAY 4 2016

TNZ006-007-026-042130-
MONTGOMERY TN-ROBERTSON TN-CHEATHAM TN-
348 PM CDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROBERTSON...NORTHWESTERN
CHEATHAM AND EASTERN MONTGOMERY COUNTIES UNTIL 430 PM CDT...

AT 348 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR GUTHRIE TO CLARKSVILLE. MOVEMENT WAS
SOUTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...SPRINGFIELD...COOPERTOWN...PLEASANT VIEW...ADAMS AND CEDAR
HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3645 8681 3632 8727 3664 8748 3665 8692
TIME...MOT...LOC 2048Z 324DEG 35KT 3663 8709 3659 8731

HURLEY
Local storm report, May 4, 3:05 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
405 PM CDT WED MAY 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             6 NE CLARKSVILLE        36.62N  87.27W
05/04/2016  E0.70 INCH       MONTGOMERY         TN   FACEBOOK

            FACEBOOK VIDEO OF HAIL FALLING AT EXIT 1 IN
            CLARKSVILLE.

&&

EVENT NUMBER OHX1600420

JACKSON
Special weather statement, May 4, 3:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT WED MAY 4 2016

TNZ008>010-029>031-042200-
TROUSDALE TN-SUMNER TN-MACON TN-SMITH TN-JACKSON TN-CLAY TN-
414 PM CDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...NORTHWESTERN
SMITH...NORTHWESTERN JACKSON...NORTHEASTERN SUMNER...MACON AND
CENTRAL TROUSDALE COUNTIES UNTIL 500 PM CDT...

AT 413 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WESTMORELAND...OR 10 MILES NORTHWEST OF LAFAYETTE...MOVING SOUTHEAST AT
35 MPH.

DIME SIZE HAIL AND WINDS AROUND 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...CELINA...HARTSVILLE...WESTMORELAND...RED BOILING SPRINGS...
DIXON SPRINGS...PLEASANT SHADE...BUGTUSSLE...BETHPAGE AND OAK GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3662 8574 3654 8549 3632 8604 3656 8647
      3665 8628
TIME...MOT...LOC 2113Z 305DEG 32KT 3659 8619

AL
Local storm report, May 4, 3:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
419 PM CDT WED MAY 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SPRINGFIELD             36.50N  86.88W
05/04/2016  E0.70 INCH       ROBERTSON          TN   FACEBOOK

&&

EVENT NUMBER OHX1600421

JACKSON
Special weather statement, May 4, 3:20 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
420 PM CDT WED MAY 4 2016

TNZ007-008-026-027-042145-
SUMNER TN-DAVIDSON TN-ROBERTSON TN-CHEATHAM TN-
420 PM CDT WED MAY 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROBERTSON...CENTRAL
DAVIDSON...NORTHEASTERN CHEATHAM AND SOUTHWESTERN SUMNER COUNTIES
UNTIL 445 PM CDT...

AT 419 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREENBRIER...OR NEAR SPRINGFIELD...MOVING SOUTHEAST AT 45 MPH.

PEA AND DIME SIZE HAIL HAVE BEEN REPORTED IN THE SPRINGFIELD AREA
ALREADY. IN ADDITION...WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALLATIN...SPRINGFIELD...NASHVILLE...MADISON...HENDERSONVILLE...
GOODLETTSVILLE...MILLERSVILLE...GREENBRIER...FOREST HILLS...COOPERTOWN...
BELLE MEADE...LAKEWOOD...RIDGETOP...JOELTON...OLD HICKORY...PLEASANT VIEW...
BERRY HILL...BEAMAN PARK AND WHITES CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3631 8649 3630 8651 3628 8652 3629 8654
      3632 8654 3632 8655 3631 8656 3628 8656
      3626 8657 3625 8659 3623 8659 3608 8683
      3644 8707 3653 8683
TIME...MOT...LOC 2119Z 315DEG 37KT 3640 8687

AL

The radar

The Nashville radar (KOHX), 29 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
May 4, 3:20 PM CST
Where
Robertson County, Greenbrier
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.430, -86.800

A #tSpotter Twitter report indicated a tree was blown down onto a house in Greenbrier.

Hail, Macon

When
May 4, 3:25 PM CST
Where
Macon County, 2.62 mi WSW of Eulia
Measured
1 in hail
Reported by
Social Media
Coordinates
36.506, -86.214

A Facebook report indicated quarter size hail and strong winds occurred about 4 miles south-southeast of Westmoreland in southwest Macon County.

Thunderstorm Wind, Davidson

When
May 4, 3:34 PM CST
Where
Davidson County, Goodlettsville
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.320, -86.720

A #tSpotter Twitter report indicated a tree was blown down onto a house in Goodlettsville.

Thunderstorm Wind, Davidson

When
May 4, 3:40 PM CST
Where
Davidson County, 2.09 mi WSW of Nashville Cornelia F
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.170, -86.735

A #tSpotter Twitter photo showed a tree snapped off Shelby Avenue near Shelby Park.

Thunderstorm Wind, Davidson

When
May 4, 3:49 PM CST
Where
Davidson County, Hermitage
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
36.180, -86.620

A few scattered trees were blown down around Hermitage.

Thunderstorm Wind, Davidson

When
May 4, 3:50 PM CST
Where
Davidson County, 1.39 mi NNE of Tulip Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.218, -86.588

A tree was snapped and power line blown down across Big Horn Drive just south of Cascade Drive in Hermitage.

Thunderstorm Wind, Davidson

When
May 4, 3:50 PM CST
Where
Davidson County, 0.6 mi NW of Oak Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.106, -86.828

A #tSpotter Twitter report indicated a tree was blown down onto a house in Green Hills.

Thunderstorm Wind, Wilson

When
May 4, 3:55 PM CST
Where
Wilson County, 0.34 mi S of Mt Juliet
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.195, -86.521

A large tree was blown down onto a shed on Stoney Creek Road in Mount Juliet.

Thunderstorm Wind, Wilson

When
May 4, 4:05 PM CST
Where
Wilson County, 2.24 mi E of Suggs Creek
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.116, -86.460

A Facebook report showed a photo of a tree down near a home on Stewarts Ferry Pike about 3 miles west of Gladeville.

Thunderstorm Wind, Wilson

When
May 4, 4:20 PM CST
Where
Wilson County, 2.37 mi E of Bairds Mills
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.095, -86.288

Wilson County EMA reported an old and weak 10 inch diameter tree was blown down onto an occupied car on Chicken Road.

Thunderstorm Wind, Rutherford

When
May 4, 4:40 PM CST
Where
Rutherford County, 0.44 mi WSW of Milton
Measured
39 kt (45 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
35.928, -86.207

Rutherford County EMA reported a 64 year old male riding an ATV was killed on his property in the 7000 block of Ruel McKnight Road by a tree blown down on top of him. Tree was reportedly old and rotten with no other tree damage in the area. EMA estimated winds around 45 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Rutherford2016-05-0464MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627789, 627794, 627790, 627785, 627786, 627787, 627793, 627788, 627795, 627798, 627799.